Massachusetts, 2012

Winter Storm and Winter Weather in Massachusetts, February 29, 2012

February 29, 2012 · NWS BOX · 14 events in 14 counties and zones

Several waves of low pressure moved south of southern New England bringing a prolonged period of snow to the region. Anywhere from 1 to 12 inches of snow fell across the area.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Several waves of low pressure moved south of southern New England bringing a prolonged period of snow to the region. Anywhere from 1 to 12 inches of snow fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 29, 10:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 29, 10:16 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1016 AM EST WED FEB 29 2012

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS PASSING NEAR AND SOUTH OF THE
REGION WILL BRING PERIODS OF ACCUMULATING SNOW AND MIXED
PRECIPITATION WEDNESDAY AFTERNOON INTO THURSDAY. FAST MOVING HIGH
PRESSURE WILL BRING DRY WEATHER ON FRIDAY. LOW PRESSURE PASSING
WELL WEST OF THE REGION WILL RESULT IN RAINY AND MILD WEATHER WITH
BLUSTERY WINDS SATURDAY...FOLLOWED BY DRY CONDITIONS INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1015 AM UPDATE...
12Z NAM MOVED BACK TO A COLDER SOLUTION FROM WHAT WAS OBSERVED FOR
THE 06Z RUN SO WE HAVE NOT MADE ANY NOTABLE CHANGES TO THE
EXISTING FORECAST. PRECIP MAY BEGIN AS SOME RAIN IN THE COASTAL
PLAIN GIVEN MILD TEMPS...BUT SHOULD QUICKLY CHANGE TO SNOW AS
TEMPS WET BULB TO 32-34 DEGREES. SNOW MAY HAVE A DIFFCULT TIME
ACCUMULATING ON THE ROADS NEAR THE COAST DUE TO SLIGHTLY ABOVE
FREEZING TEMPS SO MUCH OF THE ACCUM HERE MAY BE CONFINED TO COLDER
SURFACES AND GRASSY AREAS.

PRECIP MOVING IN A BIT QUICKER AND SHOULD OVERSPREAD THE REGION
FROM NOON TO 3 PM FROM WEST TO EAST.

PREV FORECAST DISCUSSION...
MADE SOME CHANGES TO THE WINTER WEATHER HEADLINES. THIS CONTINUES
TO BE A VERY DIFFICULT TO FORECAST...AND EVEN NOW SOME OF THE
DETAILS HAVE YET TO BE RESOLVED COMPLETELY. THIS IS THE BEST
FORECAST WE HAVE AT THIS POINT IN TIME...AND FURTHER ADJUSTMENTS
WILL BE POSSIBLE.

THE MAIN PROBLEM WILL BE THE THERMAL PROFILES AS THE PRECIPITATION
MOVES IN THIS EVENING...AND THE AMOUNT OF DYNAMIC COOLING THAT CAN
BE GENERATED. 29/00Z GFS CONTINUES TO BE THE WARMEST MODEL WITHIN
THE BOUNDARY LAYER. THIS DOES NOT LOOK REASONABLE WITH THE CURRENT
SYNOPTIC SETUP OF A LOW PRESSURE PASSING SOUTH OF NEW ENGLAND AND
A HIGH PRESSURE OVER EASTERN CANADA...A CLASSIC COLD-AIR DAMMING
SIGNATURE. BOTH THE 29/00Z ECMWF AND NAM LOOK MUCH MORE REASONABLE
WITHIN THE BOUNDARY LAYER...WITH THE ECMWF 850 MB TEMPERATURES
NEARLY 3C LOWER THAN THE NAM. THE 29/00Z UKMET WAS ALSO COLDER
THAN THE NAM AT THIS LEVEL.

THE PRIMARY FACTOR FOR DETERMINING PRECIPITATION TYPE WILL OCCUR
WITHIN THE 4500-9500 FT LAYER. THE ECMWF IS AGAIN SLOWER TO BRING
IN WARMER AIR WITHIN THIS LAYER. SHOULD THIS SOLUTION VERIFY...
SNOW COULD LINGER LONGER THAN CURRENTLY FORECAST. DESPITE THE POOR
HANDLING OF THE BOUNDARY LAYER AIRMASS...THE GFS AGREES WITH THE
NAM IN BRINGING JUST ENOUGH WARM AIR NORTH TO KEEP MIXED
PRECIPITATION IN THE FORECAST.

WINTER STORM WARNINGS ARE NOW POSTED FOR AREAS WHERE CONFIDENCE IS
GREATEST FOR SIGNIFICANT ACCUMULATING SNOW. WINTER WEATHER
ADVISORIES POSTED ELSEWHERE. SOME OF THESE ADVISORIES...MAINLY
ACROSS SOUTHWEST AND SOUTH CENTRAL MASSACHUSETTS MAY NEED TO BE
UPGRADED TO WARNINGS IF THE COLDER SOLUTION VERIFIES. CURRENT
THINKING IS THERE WILL BE A SLIGHT PRECIPITATION SHADOW WITHIN
PORTIONS OF THE LOWER CT RIVER VALLEY IN MASSACHUSETTS DUE TO
STRONG EASTERLY FLOW. THIS EASTERLY FLOW WILL ALSO BRING
SUFFICIENTLY WARM AIR OFF THE OCEAN TO REDUCE SNOW ACCUMULATIONS.

PREVIOUS TIMING ON ONSET...EARLY THIS AFTERNOON...STILL LOOKS
REASONABLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
WARMER AIR STARTS TO MOVE OVER SOUTHERN NEW ENGLAND CHANGING THE
SNOW TO MORE OF A WINTRY MIX...MAINLY SOUTH OF I-90 IN MA...CT AND
RI. RAIN SHOULD BE THE DOMINANT TYPE ACROSS CAPE COD AND THE
ISLANDS. WHILE LIGHTER IN INTENSITY...STILL EXPECTING ACCUMULATING
SNOW AND SLEET FOR MOST OF THE REGION.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGHLIGHTS...

 * ACCUMULATING SNOW AND MIXED PRECIP WILL LAST INTO INTO THU NIGHT
 * ANOTHER SYSTEM WILL BRING A GOOD SOAKING ACROSS SNE ON SATURDAY
   WHILE SOUTHERN NH MAY SEE SOME MIXED PRECIP EARLY SAT MORNING.

CONFIDENCE...
INCREASING CONFIDENCE ON THE SYSTEM MOVING THROUGH ON THURSDAY.
HIGH CONFIDENCE THAT ACCUMULATING SNOW...INCLUDING WARNING
CRITERIA WILL OCCUR ESP ACROSS NORTHERN MASS AND SOUTHERN NEW
HAMPSHIRE. FOR THE SATURDAY SYSTEM...HIGH CONFIDENCE THAT PRECIP
WILL OCCUR...MODERATE CONFIDENCE ON TIMING AND PRECIP TYPE.

THURSDAY...MODERATE CONFIDENCE.
THIS WAS THE MAIN FOCUS FOR THIS FORECAST PACKAGE AS THERE ARE STILL
SOME DETAILS THAT NEED TO BE IRONED OUT FOR THIS UPCOMING SYSTEM.
GENERALLY...A THIRD AREA OF PRECIP WILL MOVE ACROSS THE FORECAST
AREA THURSDAY MORNING AS THE SECONDARY LOW DEVELOPS SOUTH OF
NANTUCKET. THIS LOW WILL SLOWLY MOVE EASTWARD THROUGH THE DAY
THURSDAY AND FINALLY EJECT OVER THE ATLANTIC WATERS BY LATE THURSDAY
AS UPPER LEVEL DISTURBANCE PUSHES IT OUT. THIS SYSTEM WILL BRING A
MIX BAG OF PRECIP ACROSS THE AREA CAUSING FOR A MESSY MORNING
COMMUTE ON THURSDAY.

MODELS...
OVERALL MODEL TRENDS LINE UP WITH THIS SYSTEM WHICH HELPS INCREASE
FORECASTERS CONFIDENCE. DECIDED TO LEAN TOWARDS THE NAM/ECMWF RATHER
THAN THE GFS AS IT DOES NOT HANDLE COLD AIR DAMMING ALL TO WELL.
ALSO THE NAM/ECMWF HAVE BEEN HANDING THIS SYSTEM THE PAST FEW RUNS
WELL AND HAS A GOOD TRACK RECORD FOR SYSTEM THIS MONTH. WHILE THE
NAM IS STILL COLDER IN THE VERTICAL PROFILE BLENDING THE ECMWF AND
CANADIAN WILL HELP CORRECT ANY BIAS THAT THE NAM HAS. FOR QPF DID A
BLEND WITH THE SREF/NAM/ECMWF/GFS. ALL MODELS HAVE SIMILAR OUTPUTS
WITH A FEW BEING MORE THAN OTHERS...SO TRENDED TOWARDS AN AVERAGE.
ONE CONCERN IS THE POTENTIAL FOR MESOSCALE BANDING...HAVE TRIED TO
INCORPORATE THAT INTO THE GRIDS. SURFACE TEMPS WHERE TRENDED TO THE
NAM/PREV FORECAST AS MODELS HAVE BEEN COMING IN COOLER THAN THERE
12Z RUNS. OVERALL GENERAL MODEL AGREEMENT WITH THIS SYSTEM.

DETAILS...
COASTAL LOW WILL DEVELOP ACROSS LONG ISLAND MOVE SOUTH OF ACK DURING
THIS TIME FRAME. THIS LOW WILL KEEP PRECIP GOING ACROSS THE AREA
THROUGH THE DAY AND INTO THE OVERNIGHT HOURS. THIS LOW WILL DEEPEN
AS IT MOVES THROUGH AND CAUSE ENHANCEMENT OVER THE REGION...ALONG
AND NORTH OF THE TURNPIKE. RAIN/SNOW LINE WILL CONTINUE TO MOVE
NORTHWARD AS TEMPS INCREASE ACROSS RI/NORTHERN CT AND THE CAPE AS
THICKNESSES MOVES NORTHWARD. ONCE THING TO NOTE IS THE SURFACE
TROUGHING ACROSS THE 95-CORRIDOR. BELIEVE THIS IS WHERE THE COASTAL
FRONT WILL SET UP AS WARM AIR ACROSS THE WATERS WILL MEET THE COLD
AIR OVER THE LAND...WHICH WILL LEAD TO SOME TRICKY AMOUNTS ACROSS
THE COASTAL REGIONS. WHERE THE COASTAL FRONT SETS UP...AND AS
INDICATED BY THE NAM...GOOD MOISTURE TRANSPORT MOVING ACROSS THE
FRONTAL REGION...COULD SEE HIGHER AMOUNTS. BELIEVE THE HIGHEST
AMOUNTS WILL BE NORTH OF THE I-90 CORRIDOR AS THERE WILL BE SOME
ENHANCEMENT FROM THE COASTAL LOW AS IT IS A SLOWER MOVER. SNOW WILL
BEGIN TO TAPER OFF FROM WEST TO EAST BY THE EVENING AND LAST INTO
THE OVERNIGHT HOURS.

FRIDAY...MODERATE TO HIGH CONFIDENCE.
UPPER LEVEL RIDGE WILL MOVE OVER THE REGION DURING THE DAY ALLOWING
FOR HIGH PRESSURE TO SET UP. THERE MAY STILL BE A FEW LINGERING
SHOWERS/DRIZZLE/FLURRIES FROM THE EXITING SYSTEM AS LOW LEVELS ARE
STILL QUIET DRY. HOWEVER KEPT POPS VERY LOW TO ACCOUNT FOR
UNCERTAINTY. EXPECT MAINLY LOW CLOUDS THROUGH THE DAY ON FRIDAY AS
THE MID AND UPPER LEVELS ARE QUIET DRY.

FRIDAY NIGHT - SATURDAY...MODERATE CONFIDENCE.
A STOUT TROUGH OVER THE CENTRAL CONUS WILL MAKE ITS WAY TOWARDS NEW
ENGLAND FRIDAY EVENING. THIS WILL BRING A SURFACE LOW PRESSURE SYSTEM
ACROSS THE GREAT LAKES AND INTO ONTARIO BY SATURDAY MID MORNING. THIS
SYSTEM WILL PUSH OUT A VERY STRONG COLD FRONT ACROSS SOUTHERN NEW
ENGLAND. BECAUSE OF THE STRENGTH OF THIS SYSTEM...PRESSURE GRADIENT
IS EXTREMELY TIGHT AND EXPECT WINDY CONDITIONS AREA WIDE EARLY
SATURDAY MORNING THROUGH THE EVENING HOURS. TEMPERATURES WILL START
OUT BELOW FREEZING ESP ACROSS NORTHERN MASS AND SOUTHERN NEW
HAMPSHIRE. AS PRECIP MOVES IN...A MIX PRECIPITATION WILL OCCUR
DURING THE MORNING HOURS. STILL TO MUCH UNCERTAINTY RIGHT NOW TO
PUT AMOUNTS OR EXACT LOCATION WITH THE RAIN/MIX PRECIP LINE WILL SET
UP AS WELL AS TIMING OF THE SWITCHOVER TO ALL RAIN. SINCE THIS
SYSTEM IS DEPENDING AS IT APPROACHES THE AREA...STRONG WAA WILL
MOVE IN AHEAD OF IT INCREASING 850MB TEMPS TO 8-10C. THEREFORE
EXPECT SATURDAY TO BE THE WARMEST DAY OF THE WEEK AS TEMPS WILL
REACH WELL INTO THE 50S. WITH INCREASING MOISTURE DUE TO STRONG
SOUTHERLY WINDS AND A STOUT COLD FRONT...CONVECTION IS NOT OUT OF
THE QUESTION. APPEARS THAT THE NAM IS MORE GUN-HO THEN THE GFS...AND
WITH THE MOISTURE/LIFT/AND INSTABILITY CANNOT RULE OUT THUNDER SO
HAVE INSERTED IT INTO THE FORECAST. BOTTOM LINE IS SATURDAY COULD
GET QUITE MESSY WITH VERY STRONG WINDS THROUGHOUT THE DAY...MIXED
PRECIP ACROSS THE NORTHERN TIER AND THUNDERSTORMS ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA INCLUDING THE WATERS. STAY TUNE
AS THIS SYSTEM WILL EVOLVE MORE OVER THIS WEEK.

EXTENDED: SUNDAY-TUESDAY...MODERATE CONFIDENCE.
MODELS SEEM TO BE IN SOME AGREEMENT FOR THE EXTENDED WITH A UPPER
LEVEL DISTURBANCE MOVING THROUGH SUNDAY NIGHT INTO MONDAY. HIGH
PRESSURE WILL DOMINATE MONDAY NIGHT THROUGH TUESDAY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...CONDITIONS QUICKLY DETERIORATING TO IFR FROM SW TO NE
DURING THE AFTERNOON AS SNOW OVERSPREADS THE REGION. AREAS OF LIFR
POSSIBLE LATE. AIRPORT WEATHER WARNINGS MAY BE NEEDED FOR
FROZEN/FREEZING PRECIPITATION RATES.

TONIGHT...HIGH CONFIDENCE. WIDESPREAD IFR/LIFR IN SNOW NORTH...
WITH SNOW CHANGING TO MIXED PRECIP/RAIN NEAR THE SOUTH COAST.
EASTERLY/NORTHEAST WINDS WILL INCREASE THROUGH THE OVERNIGHT
HOURS.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF. SNOW DEVELOPS DURING THE
AFTERNOON WITH CONDITIONS LOWERING TO IFR BY 21Z...BUT TIMING
COULD BE OFF BY A FEW HOURS. WINDS WILL REMAIN OUT OF THE EAST
THROUGH THE TAF PERIOD.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY...MODERATE TO HIGH CONFIDENCE. EXPECT MVFR-IFR CONDITIONS
IN PERIODS OF MIXED PRECIP AND RAIN. UNCERTAINTY IN TIMING OF
TRANSITION FROM MIXED PRECIP TO ALL RAIN. E WIND GUSTS MAY REACH
25-30 KT ACROSS THE REGION FROM LATE MORNING THROUGH EARLY EVENING.
CONDITIONS MAY BRIEFLY IMPROVE TO VFR THU NIGHT ACROSS N CT/RI
INTO INTERIOR SE MA.

FRIDAY...MODERATE CONFIDENCE. MVFR CEILINGS MAY LINGER ESPECIALLY ON
THE COAST. MAY SEE MVFR VSBYS MOVE IN FROM W-E FRI NIGHT AS NEXT
SYSTEM APPROACHES.

SATURDAY...MODERATE CONFIDENCE. PERIODS OF MVFR-IFR CONDITIONS
LIKELY IN RAIN. PRECIP CHANGING OVER TO SNOW SAT NIGHT BUT WILL
TAPER OFF FROM W-E. S WIND GUSTS MAY REACH 25 KT ESPECIALLY ACROSS
THE HIGHER INLAND TERRAIN.

SUNDAY...MODERATE CONFIDENCE.  MVFR CIGS/VSBYS POSSIBLE DURING THE
MORNING ACROSS RI/SE MA...OTHERWISE MAINLY VFR.

&&

.MARINE...
LIGHT WINDS THROUGH THIS MORNING...THEN EASTERLY WINDS WILL
INCREASE LATER TODAY AND ESPECIALLY TONIGHT AS A LOW-LEVEL JET
MOVES NORTH ACROSS THE WATERS. WIND GUSTS UP TO 40 KT ARE POSSIBLE
TONIGHT...ESPECIALLY ACROSS THE EASTERN COASTAL WATERS.

FORTUNATELY THE ASTRONOMICAL TIDES ARE VERY LOW AND SO COASTAL
FLOODING IS NOT ANTICIPATED.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY...E-NE WINDS WILL INCREASE...REACHING GALE FORCE AS A
GALE WARNING IS OUT FOR THE EASTERN WATERS. CONDITIONS WILL THEN
DIMINISH TO SMALL CRAFT CRITERIA THROUGH THU NIGHT. SEAS WILL BUILD
UP TO 15 FEET ON THE EASTERN OPEN WATERS AS WELL.

FRIDAY...NE WINDS GUSTING UP TO 25 KT WILL DIMINISH DURING THE
AFTERNOON...THEN VEER TO SE-S DURING FRI NIGHT AS NEXT SYSTEM
APPROACHES. SEAS REMAIN AOA 5 FT ON THE OPEN WATERS.

SATURDAY...S-SW WINDS GUSTING UP TO 30 KT. SEAS WILL BUILD UP TO 10
FT...HIGHEST ON THE SOUTHERN OUTER WATERS.

SUNDAY...WINDS VEER TO W...BUT GUSTS FORECASTED TO REACH SMALL CRAFT
CRITERIA. SEAS REMAIN AOA 5 FT ON THE OUTER WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR MAZ002>006-
     008>010-012-026.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MAZ017-
     018.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THURSDAY FOR MAZ007-
     013>016.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR MAZ011.
NH...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR NHZ011-012-
     015.
RI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR RIZ002-
     004-005.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR RIZ001-003.
MARINE...GALE WARNING FROM 3 AM TO 4 PM EST THURSDAY FOR ANZ232-255.
     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 2 AM EST
     FRIDAY FOR ANZ233>237-256.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 2 AM EST
     FRIDAY FOR ANZ230.
     GALE WARNING FROM 7 AM THURSDAY TO 2 AM EST FRIDAY FOR ANZ231-
     251.
     GALE WARNING FROM 1 AM THURSDAY TO 2 AM EST FRIDAY FOR ANZ250-
     254.

&&

SYNOPSIS...BELK/DUNTEN
NEAR TERM...BELK/KJC
SHORT TERM...BELK
LONG TERM...DUNTEN
AVIATION...BELK/DUNTEN
MARINE...BELK/DUNTEN
Hazardous weather outlook, Feb 29, 4:49 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
449 AM EST WED FEB 29 2012

MAZ002>006-008>010-012-026-NHZ011-012-015-011000-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
449 AM EST WED FEB 29 2012

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ019>024-RIZ006>008-011000-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
449 AM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR ADVISORY SNOWFALL ACROSS THE
SOUTHEAST COASTAL PLAIN. ACCUMULATIONS ARE EXPECTED TO BE TOO LOW
AS THE OCEAN IS TO WARM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ017-018-RIZ002-004-005-011000-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-
EASTERN KENT RI-BRISTOL RI-
449 AM EST WED FEB 29 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-013>016-011000-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-
449 AM EST WED FEB 29 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ011-RIZ001-003-011000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPDEN MA-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
449 AM EST WED FEB 29 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ232-255-011000-
NANTUCKET SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
449 AM EST WED FEB 29 2012

...GALE WARNING IN EFFECT FROM 3 AM TO 4 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-233>237-256-011000-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
449 AM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231-251-011000-
CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
449 AM EST WED FEB 29 2012

...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 2 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254-011000-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
449 AM EST WED FEB 29 2012

...GALE WARNING IN EFFECT FROM 1 AM THURSDAY TO 2 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Western Hampshire

When
February 29, 12:00 PM EST to 11:59 PM EST
Where
Western Hampshire forecast zone
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Four to ten inches of snow fell across western Hampshire County ending March 1.

Winter Storm, Western Hampden

When
February 29, 12:00 PM EST to 11:59 PM EST
Where
Western Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across western Hampden County ending on March 1.

Winter Weather, Eastern Hampshire

When
February 29, 12:00 PM EST to 11:59 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across eastern Hampshire County ending March 1.

Winter Storm, Eastern Hampden

When
February 29, 12:00 PM EST to 11:59 PM EST
Where
Eastern Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across eastern Hampden County ending March 1.

Winter Storm, Western Franklin

When
February 29, 1:00 PM EST to 11:59 PM EST
Where
Western Franklin forecast zone
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Six to eleven inches of snow fell across western Franklin County ending on March 1.

Winter Storm, Eastern Franklin

When
February 29, 1:00 PM EST to 11:59 PM EST
Where
Eastern Franklin forecast zone
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Three to eight inches of snow fell across eastern Franklin County ending on March 1.

Winter Weather, Southern Worcester

When
February 29, 1:00 PM EST to 11:59 PM EST
Where
Southern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to six inches of snow fell across southern Worcester County ending March 1.

Winter Storm, Northern Worcester

When
February 29, 2:00 PM EST to 11:59 PM EST
Where
Northern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Two to ten inches of snow fell across northern Worcester County ending on March 1.

Winter Weather, Western Middlesex

When
February 29, 2:00 PM EST to 11:59 PM EST
Where
Western Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

One to seven inches of snow fell across western Middlesex County ending on March 1.

Winter Storm, Southeast Middlesex

When
February 29, 2:00 PM EST to 11:59 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across southeast Middlesex County ending March 1.

Winter Weather, Western Essex

When
February 29, 3:00 PM EST to 11:59 PM EST
Where
Western Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Two to eight inches of snow fell across western Essex County ending on March 1.

Winter Weather, Western Norfolk

When
February 29, 3:00 PM EST to 11:59 PM EST
Where
Western Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Two to four inches of snow fell across western Norfolk County ending March 1.

Winter Weather, Southern Bristol

When
February 29, 3:00 PM EST to 9:00 PM EST
Where
Southern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Two to four inches of snow fell across southern Bristol County.

Winter Weather, Eastern Norfolk

When
February 29, 4:00 PM EST to 11:59 PM EST
Where
Eastern Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Three to four inches of snow fell across eastern Norfolk County ending March 1.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364636, 364638, 364640, 364642, 364626, 364628, 364644, 364630, 364632, 364648, 364634, 364646, 364652, 364650.